Wisconsin, 2001

Flooding and Hail in Wisconsin, August 18, 2001

August 18, 2001 · NWS MKX · 3 events in 3 counties and zones

5 inches within two hours, resulting in scattered urban and small stream flooding. ).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Slow moving thunderstorms dumped heavy rains of 1.5 to 2.5 inches within two hours, resulting in scattered urban and small stream flooding. Ponding of water on roads was reported across southern Green Lake County, as well as around Milton (Rock Co.). Isolated large hail also accompanied the storms. There were several reports of non-damaging hail up to 1/2 inch in diameter in Milton, Beaver Dam (Dodge Co.), and southeast Marquette County. Synoptically, an upper-level low pressure moved southeast from Minneapolis to Dubuque to Chicago, putting southern Wisconsin on the north side where -15 C temperatures were found at 500 mb. Surface air temperatures were in the mid to upper 70s and surface dewpoints were in the lower 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 18, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT SAT AUG 18 2001

FORECAST FOCUS IS ON UPPER LOW MOVING ACROSS FAR SW WI/NE IA.
SATELLITE AND CURRENT RUC SHOW A WELL DEVELOPED CLOSED LOW.

MODELS SEEM TO HAVE A GOOD HANDLE ON SYSTEM...BUT WOULD EXPECT MORE
PRECIP THAN WHAT MODELS/MOS GENERATE...ESPECIALLY ON THE BACK SIDE
OF THE SYSTEM SUNDAY.  POPS ON AVN/NGM SEEM LOW.

AS FAR AS SEVERE...ANYTHING WOULD BE MARGINAL.  COULD NOT RULE OUT A
FUNNEL CLOUD NEAR THE UPPER LOW EARLY THIS EVENING...BEFORE WE LOSE
THE SURFACE HEATING.

MOS TEMPS SEEM A BIT LOW TONIGHT...BUT WILL RAISE POPS TONIGHT
ACROSS THE FORECAST AREA...AND SE ON SUNDAY.  HEAVY RAIN THREAT IS
ALSO NOT OUT OF THE QUESTION...ESPECIALLY IF A BAND OF RAIN BECOMES
ESTABLISHED NEAR THE LOW CENTER.

FOR NOW WILL GO WITH ETA PRECIP DISTRIBUTION AND AWAIT THE 18Z ETA.

.MKX...NONE

HENTZ

In the hours before

Special weather statement, Aug 18, 10:55 AM CST, 4 hours 5 minutes before
WIZ046-047-051-052-056>060-062>072-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1155 AM CDT SAT AUG 18 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER FAR SOUTHERN SECTIONS OF SOUTH CENTRAL AND
SOUTHEAST WISCONSIN.

DISCUSSION...
LOW PRESSURE IN WESTERN WISCONSIN WILL SLOWLY MOVE SOUTHEAST INTO
ILLINOIS THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE
NEAR THE LOW TODAY. EXTENSIVE CLOUD COVER SHOULD LIMIT THE
INSTABILITY.  HOWEVER SOME STORMS COULD PRODUCE MARGINALLY SEVERE
WIND AND HAIL...AND POSSIBLY FUNNEL CLOUDS DUE TO THE PROXIMITY OF
THE UPPER LOW. SHOWERS WILL CONTINUE BEHIND THE LOW LATER TONIGHT AS
IT MOVES INTO NORTHERN INDIANA.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED LATE THIS AFTERNOON OR EARLY
EVENING.

OUTLOOK FOR SUNDAY...
THERE IS NO RISK OF SEVERE THUNDERSTORMS.

HENTZ

The radar

The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail. Local standard time, as filed.

Flood, Green Lake

When
August 18, 3:00 PM CST to 5:00 PM CST
Where
Green Lake County, Kingston
Reported by
EMERGENCY MANAGER
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Flood, Rock

When
August 18, 4:30 PM CST to 6:00 PM CST
Where
Rock County, Milton
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Hail, Dodge

When
August 18, 4:55 PM CST
Where
Dodge County, 3 mi ESE of Beaver Dam
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.450, -88.783

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266835, 5266837, 5266836.